Kansas, 2001

Hail and Damaging Winds in Kansas, July 27, 2001

July 27, 2001 · NWS DDC · 14 events in 8 counties and zones

9 hail, 5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 27, 2:20 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 27, 2:20 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
320 PM CDT FRI JUL 27 2001

FORECAST CHALLENGES ARE THUNDERSTORM CHANCES TONIGHT AND TEMPS.

12Z UPPER AIR MAPS SHOWING ELONGATED MID TROPOSPHERIC TROF FROM
NORTHERN FRONT RANGE SOUTH INTO DESERT SOUTHWEST. MID TO LOWER
LAYERS REMAIN VERY MOIST THROUGHOUT THE REGION WITH MID TEEN CELSIUS
DEWPOINTS AT 850MB. NO REAL INDICATION OF THE LOW LEVEL BAROCLINIC
ZONE ALTHOUGH CONVECTIVE BOUNDARIES ARE MOST DEFINITELY PRESENT. 18Z
SURFACE CHART PUTS SURFACE TROFS FROM EASTERN SOUTH DAKOTA INTO
SOUTHEAST COLORADO AND ANOTHER OVER THE TEXAS PANHANDLE OF GREAT
INTEREST IS THE WATER VAPOR LOOP PUTTING A WELL DEFINED VORTICITY
MAXIMA OVER WEST TEXAS MOVING NORTHEAST AROUND THE UPPER HIGH WITH
MORE CONVECTION FIRING OVER SOUTHWESTERN COLORADO WITH THIS WAVE.
SHORTWAVE RIDGE NOW MOVING OVERHEAD APPEARS TO BE KEEPING A LID ON
FRONTOGENETICAL FORCING TAKING PLACE OVER CO/KS BORDER UNDER RIGHT
ENTRANCE REGION OF UPPER LEVEL JET.

CONVECTION SEEMS TO BE GETTING ITS ACT TOGETHER TO THE SOUTHWEST
WHICH DOESN'T APPEAR TO BE WELL HANDLED BY THE 12Z MODELS. 18Z ETA
SEEMS A BIT LOW ON PRECIP HERE TOO. AM CONCERNED THAT THE
SOUTHWESTERN CONVECTION WILL BE THE MAIN MCS TONIGHT WITH SUBSIDENCE
AROUND IT KEEPING DEEP CONVECTION AROUND KANSAS IN CHECK THIS
AFTERNOON. EVEN IF THE ROCKIES WAVE AND JET DYNAMICS CAN GET THINGS
GOING, BEST PRECIP CHANCES SHOULD BE OVER SOUTHERN 2/3 ZONES BUT AM
RELUCTANT TO GO TOO HIGH ON POPS ANYWHERE WITH ALL THE FEATURES IN
PLAY. WITH LOWEST POPS IN THE NORTH AND HAZARDOUS WX OUTLOOK ALREADY
COVERING THE SCENARIO, WILL KEEP ZONES FREE OF ANY FLASH FLOOD
HEADLINES BUT MENTION HEAVY RAINFALL POTENTIAL IN THE ZONES.

FOR LATER PERIODS, SHOULD SEE MCS EXIT THE AREA BY MID MORNING BUT
WILL KEEP SMALL POPS GOING IN THE EASTERN ZONES. JUST HOW MUCH
RAINFALL AND CONVECTIVE CLOUD DEBRIS REMAINS WILL LIKELY PLAY A
LARGE ROLE IN HIGH TEMPS. WILL PLAY FOR PLENTY OF AFTERNOON SUN AND
DEVELOPING SOUTHERLY FLOW TO PUSH HIGHS INTO THE 90S CWA WIDE. UPPER
RIDGE SHOULD CONTINUE TO PROVIDE LOTS OF SUN AND CONTINUED WARMING
SUNDAY AS MID LEVEL MOISTURE BEGINS TO DECREASE.

EXTENDED DISCUSSION...

ATMOSPHERE STILL EXPECTED TO BEHAVE AS ADVERTISED BY LAST FEW
SHIFTS.  UPPER RIDGE SHOULD QUICKLY BUILD WITH THE CENTER SETTLING
IN SOMEWHERE OVER THE MIDWEST.  WHAT HAS ME CONCERNED THIS SHIFT THE
WAY THE MODELS ADVERTISE HOW QUICKLY WE GET INTO DEEP SOUTHERLY
TROPICAL FLOW.  THE LATEST AVN RUN SUGGESTS THAT 70H DEWPOINTS WILL
RISE TO AROUND 8C BY LATE MONDAY.  A LOOK AT THE MORNING UA AND
CURRENT SATELLITE TRENDS DO INDICATE A QUITE MOIST ATMOSPHERE
MOVING WEST. ALSO, THERE APPEARS TO BE SOME SORT OF S/WV TROF OVER
SOUTHEAST TX MOVING WEST.  THERE ARE PROBABLY MORE IN THE EASTERLIES
ACROSS THE GULF.  QUESTION IS WHEN/IF/HOW THESE DISTURBANCES WILL
TURN NORTH.  WILL THEY BE TOO FAR WEST TO AFFECT THE CWA?  ALSO,
WILL THE BUILDING RIDGE BE ENOUGH TO PREVENT TSTORMS?  MID LVL TEMPS
DON'T GET TOO WARM, AT LEAST FROM A MODEL PERSPECTIVE.  WOULD NOT BE
SURPRISED TO SEE A FEW DAYS OF CONVECTION IN THE CWA NEXT WEEK
(AFTER MONDAY) BUT SINCE IT WOULD BE FRIVOLOUS TO GUESS WHERE ANY
DISTURBANCE WOULD BE, I WON'T ATTEMPT TO FCST AT THIS TIME.  AS A
COMPROMISE, WILL KEEP THE PARTLY CLOUDY WORDING (MAINLY DAYTIME) AND
LOWER TEMPS JUST A WEE BIT.  I DON'T EXPECT THE REALLY HOT TEMPS
EXPERIENCED LAST WEEK AND EARLIER THIS WEEK.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 069/094 068/096 070 620
~GCK 067/094 067/096 068 6-0
EHA 068/098 068/098 068 600
LBL 069/097 068/098 070 6-0
HYS 067/092 068/095 069 420
P28 072/095 073/098 074 620

.DDC...NONE.

POAGE/HUTTON

In the hours before

Special weather statement, Jul 27, 10:54 AM CST, 5 hours 11 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-280500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1154 AM CDT FRI JUL 27 2001

...STORM SPOTTER ACTIVATION PROBABLY WILL NOT BE NEEDED TONIGHT...

AN UPPER LEVEL DISTURBANCE WILL MOVE OUT OF THE CENTRAL ROCKIES AND
INTO THE HIGH PLAINS TONIGHT. AT THE SURFACE...A TROUGH OF LOW
PRESSURE WILL MOVE EAST INTO WESTERN KANSAS WHILE A BOUNDARY
ENHANCED BY LAST NIGHTS THUNDERSTORMS WILL LINGER OVER SOUTHWESTERN
KANSAS. AS THE UPPER DISTURBANCE ENCOUNTERS VERY MOIST LOWER AND
MIDDLE LAYERS OF THE ATMOSPHERE AND THE SURFACE BOUNDARIES...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT. THE
THUNDERSTORMS ARE THEN EXPECTED TO FORM A LARGE CLUSTER AND MOVE
EAST ACROSS KANSAS OVERNIGHT. STRONG GUSTS OF WIND WILL BE THE
GREATEST THREAT FROM THE INDIVIDUAL THUNDERSTORMS. FOR LOCATIONS
ALONG AND  NORTHWEST OF A LAKIN TO DIGHTON TO WAKEENEY LINE THAT
HAVE RECEIVED HEAVY RAINFALL OVER THE PAST FEW NIGHTS...A GREATER
THREAT WILL BE THE FLASH FLOOD POTENTIAL. ANOTHER NIGHT OF
PERSISTENT THUNDERSTORM ACTIVITY MAY PRODUCE FLASH FLOODING DUE TO
THE SATURATED GROUND IN THIS AREA. ALTHOUGH A FEWa OF THE
THUNDERSTORMS MAY BE SEVERE...STORM SPOTTER ACTIVATION IS NOT
ANTICIPATED.

FOR ADDITIONAL INFORMATION YOU CAN VISIT OUR WEBSITE AT:
HTTP://WWW.CRH.NOAA.GOV/DDC

POAGE
Local storm report, Jul 27, 11:59 AM CST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR DATE
NATIONAL WEATHER SERVICE DODGE CITY, KS
1024 AM CDT FRI JUL 27 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 PM    4.5 S COLLYER             KS   WIND DAMAGE
07/26/01   TREGO                          3 INCH DIAMETER TREE LIMBS
                                          BLOWN DOWN REPORTED BY PUBLIC

01

The radar

The Dodge City radar (KDDC), 140 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

9 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Grant

When
July 27, 4:05 PM CST
Where
Grant County, 11 mi SW of Ulysses
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.467, -101.517

Thunderstorm Wind, Grant

When
July 27, 4:25 PM CST
Where
Grant County, 2 mi S of Ulysses
Measured
61 kt (70 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.550, -101.367

Hail, Grant

When
July 27, 4:50 PM CST
Where
Grant County, 12 mi NE of Ulysses
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.700, -101.217

Thunderstorm Wind, Rush

When
July 27, 5:00 PM CST
Where
Rush County, Liebenthal
Measured
70 kt (81 mph)
Reported by
GENERAL PUBLIC
Coordinates
38.650, -99.317

Five to six inch diameter limbs down.

Hail, Grant

When
July 27, 5:01 PM CST
Where
Grant County, 14 mi NE of Ulysses
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.733, -101.183

Hail, Finney

When
July 27, 5:30 PM CST
Where
Finney County, 25 mi NE of Garden City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.217, -100.533

Hail, Kearny

When
July 27, 5:30 PM CST
Where
Kearny County, 14 mi WSW of Lakin
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.867, -101.483

Hail, Ellis

When
July 27, 5:35 PM CST
Where
Ellis County, 10 mi ENE of Hays
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.917, -99.150

Hail, Hamilton

When
July 27, 5:45 PM CST
Where
Hamilton County, 11 mi SE of Syracuse
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.867, -101.600

Hail, Ellis

When
July 27, 5:45 PM CST
Where
Ellis County, Victoria
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.850, -99.150

Thunderstorm Wind, Lane

When
July 27, 5:45 PM CST
Where
Lane County, 16 mi SSW of Dighton
Measured
70 kt (81 mph)
Reported by
GENERAL PUBLIC
Coordinates
38.267, -100.583

Ten inch diameter limbs blown down.

Thunderstorm Wind, Lane

When
July 27, 5:45 PM CST
Where
Lane County, 16 mi SW of Dighton
Measured
70 kt (81 mph)
Reported by
GENERAL PUBLIC
Coordinates
38.317, -100.683

Three to four inch limbs blown down.

Thunderstorm Wind, Ness

When
July 27, 6:30 PM CST
Where
Ness County, 2 mi NW of Beeler
Measured
61 kt (70 mph)
Reported by
GENERAL PUBLIC
Coordinates
38.450, -100.233

Large tree branches blown down.

Hail, Ness

When
July 27, 7:00 PM CST
Where
Ness County, 2 mi ESE of Utica
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.633, -100.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262540, 5262541, 5262542, 5262543, 5262544, 5262545, 5262546, 5262547, 5262548, 5262549, 5262550, 5262551, 5262552, 5262553.